Michigan, 2019

Blizzard and High Wind in Michigan, February 24 to 25, 2019

February 24 to 25, 2019 · NWS APX · 19 events in 19 counties and zones

A high-impact winter storm blasted northern Michigan with ice, snow, and wind. Intense low pressure would move almost due north up the long axis of Lake Michigan on the 24th.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A high-impact winter storm blasted northern Michigan with ice, snow, and wind. Intense low pressure would move almost due north up the long axis of Lake Michigan on the 24th. The initial push of precipitation into northern Michigan fell as freezing rain, with a number of places seeing around an eighth of an inch of ice accumulation on the day and night of the 23rd. Cold air blasted back into the region during the day and night of the 24th, on high westerly winds. That changed precipitation to snow, which diminished early on the 25th. The highest snowfall amounts were 11 inches near Gaylord, and 7 inches near Sault Ste Marie as well as Cadillac. Meanwhile, wind gusts of 40 to 60 mph were common during the day and night of the 24th. Mackinac Island had a measured gust to 63 mph, and Traverse City gusted to 60 mph. A few trees were downed by the wind here and there. The combination of snow and wind resulted in outright blizzard conditions across a good portion of northern Michigan - a rarity. Many roads (especially north-south roads) were rendered impassable by blowing and drifting snow, and drifts as high as 6 feet were not unheard of. Travel became nearly impossible by late afternoon of the 24th, and remained that way until the snow was gradually cleaned up on the 25th or even later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 24, 1:27 PM EST, 33 minutes earlier.

Area forecast discussion, Feb 24, 1:27 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
127 PM EST Sun Feb 24 2019

.UPDATE...
Issued at 943 AM EST Sun Feb 24 2019

Well advertised winter storm unfolding as expected, with
rapidly deepening mid and surface based low pressure pivoting
northeast across upper Michigan. Attendant cold front racing east
across our area, with strong cold air advection already spreading
into northwest lower Michigan. Temperatures ahead of this front have
spiked well up into the 30s and lower 40s, with snow already
developing closer to Lake Michigan as temperatures fall back toward
freezing.

All systems remain a go for a rather extreme wind event to unfold
this afternoon and early evening as pressure gradient becomes
maximized and a growing boundary layer taps into near 60 knot low
level jet core. Already experiencing widespread west to southwest
winds gusting to 40 to 50+ mph just to our south and southwest.
These winds will spread across our area later this morning, reaching
peak speed (perhaps gusting to 60 mph!) this afternoon and early
evening when cold air advection become maximized. Moisture
rotating around the low will kick off widespread snow, especially
targeting those favored upslope areas of northwest lower Michigan.
Combination of those winds and snow will result in developing
blizzard conditions, most notably on north-south oriented roads in
more open and exposed areas. Latest real-time observations and
guidance trends both support no changes to inherited blizzard and
high wind warnings.

&&

.NEAR TERM...(Today through Tonight)
Issued at 254 AM EST Sun Feb 24 2019

High impact weather: Freezing rain in eastern upper Michigan into
daybreak with significant ice accumulation. Precipitation
transitions to snow with very strong winds resulting in widespread
blowing snow and poor visibilities. Blizzard warning are already in
effect. High wind warnings in effect far NE lower, outside the
better snowfall. This is very hazardous and treacherous weather.
Travel is ill-advised.

Pattern synopsis and forecast:

A strong and still deepening storm system was located in srn WI
early this morning, with the associated upper trough negatively
tilted and resulting in strong DPVA across nrn Michigan, co-located
with deep moisture being lifted over an elevated warm front just to
our south. Couple that with left exit region upper jet divergence,
and the result in strong forcing overhead, which was continuing to
produce widespread and developing precipitation. Sfc based
temperatures have risen above freezing across most of nrn lower
Michigan, with the exception of far nrn lower, north of M-68, where
some locations were right at freezing. Sfc temperatures were at
freezing or a few degrees below, while an elevated warm nose has
started to sneak into eastern upper. Thus, precipitation was mainly
rain in nrn lower, while widespread freezing rain was expanding into
eastern upper. Further west, heavy snows continued on the nrn and
western flank of the storm system, within the cold advection and
deformation and elevated warm/moist advection.

Freezing rain will persist into daybreak across eastern upper
Michigan, with fairly impressive rain rates expected over the next
several hours. Ice accumulations of up to 0.40" are expected to lead
to very hazardous travel through this morning. The plan here is to
keep the Winter Storm Warning through 7am (sfc temps expected to be
above freezing), at which time, will make a switch to a blizzard
warning for this afternoon through tonight (for expected
conditions, see more on that below).

The main batch of rain will lift out of nrn lower Michigan by
daybreak and out of eastern upper at, or shortly after daybreak,
along with the aforementioned forcing. A dry slot blows through for
a short time with a lull in the activity. This lull will most likely
be a drizzle scenario for most of the area, while temperatures rise
to above freezing even in eastern upper. Deep synoptic moisture
within the deformation zone on the N/W flank of the storm then
gradually works into nrn Michigan through the day, along with a very
tight pressure gradient. Very strong winds and cold advection are
going to transition from the Grand Traverse Bay region northeastward
through the day, resulting in a changeover to snow that will be
easily blown around over most of nrn Michigan. Am still expecting
widespread snow and blowing snow with poor visibility (Blizzard
conditions), as winds eventually gust as high as 45 to 60 mph over
the entire region by afternoon/evening. Per previous discussions,
winds will slowly subside through the night, but still be gusting as
high as 35 to 45 mph by daybreak. The low level air mass becomes
cold enough tonight for the lake component to kick in. While the
deep synoptic moisture does depart through the overnight hours, this
lake effect will be enhanced for awhile, until pure lake effect is
expected by daybreak. Total snowfall isn't outlandish (and really
doesn't matter all that much as compared to the hellacious blowing
and drifting.) However, total snowfall is still looking to be in the
3-6" range for the typical snowbelts (and even into portions of NE
lower as the strong winds allow for deep inland penetration). Was
considering increasing these amounts (which will be so difficult to
measure), due to decent inversion heights to 5-6kft and the DGZ
getting hit solidly with max UVV for late this afternoon and
evening. Lesser amounts along the far NE coastal counties of an inch
or less. This minimal snow will continue to keep them out of the
blizzard warning, but certainly a high wind warning will remain
intact. I wouldn't be surprised in there are a few moments when
things get nasty though, as hi-res data hints at some banding
stretching all the way across NE lower.

High temperatures will be in the mid and upper 30s this morning,
then drop all the way down into the single digits most areas in
strong CAA through the night.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 254 AM EST Sun Feb 24 2019

High Impact Weather Potential: Moderate

Primary Forecast Concerns/Challenges: Blowing/drifting snow still
possible Monday morning, but will be diminishing.

Monday morning gives us a very cold and somewhat snowy wake up.
Sunday's storm system will be moving well out of the area by then,
but a latent PV-anomaly crossing the region and strong northwest
flow will keep some active weather going Monday morning. The
pressure gradient remains tight through mid-morning, allowing winds
to continue gusting into the upper 20s to near 30 mph. The gradient
starts to slacken as the low pulls off into Quebec just after
18z; Winds will continue easing through the afternoon and evening
as higher pressure tries to nudge into the area. Impact-wise, some
blowing and drifting snow is still definitely possible through
the morning hours. We transition to lake effect, but the snow will
taper off through the afternoon with inversion heights sinking to
3 kft and profiles drying out. Accumulations shouldn't result to
very much, although weak bands could spread fairly far inland due
to decent BL winds before afternoon. Highs do not rebound very
much, into the lower teens north and upper teens south. Surface
high pressure moves in Tuesday, along with drier air for a
relatively quiet period with not much sensible weather. Clouds
increase and lower through the afternoon and evening as profiles
moisten top-down ahead of the next clipper system moving in late
Tuesday night into Wednesday.

.LONG TERM...(Tuesday night through Saturday)
Issued at 254 AM EST Sun Feb 24 2019

High Impact Weather Potential: Low

Primary Forecast Concerns/Challenges: Minimal

Strong ridging in the eastern Pacific will extend north, pushing
'mild' air well north of Alaska. The air over northern Canada has to
be displaced somewhere, and will results in waves of very cold air
over our region. Wednesday's weak clipper looks to be our best shot
at more snow through the week. There's some supportive dynamics for
this system, and both deterministic and ensembles squeeze out a few
hundreds of QPF, so we could see a few inches of fluff. The end of
the week appears quiet for now as a few minor waves pass. Then
another potentially strong system moves in late Friday into
Saturday. This system is currently off the southern British Columbia
shore, and will injest energy out of southern Canada through the
week before becoming a cut-off low over the Pacific NW Thursday. Of
course this all could change so far out, but it's definitely worth
keeping an eye on. Temperatures will be cold through the week,
ranging about 10 or 15 degrees below normal for late February.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 121 PM EST Sun Feb 24 2019

Blizzard conditions expected at KPLN, KTVC, and KMBL through
tonight. Wind gusts approaching/exceeding 50 mph are likely
through this evening at all taf locations, before slow subsiding
overnight. Snow accumulations do not look too significant, on the
order of a few inches. However, with those gusty winds, expect
frequent visibilities under a quarter of a mile. Some improvement
expected Monday morning.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BLIZZARD WARNING until 7 AM EST Monday for MIZ008-015>023-
025>029-031>035.

HIGH WIND WARNING until 4 AM EST Monday for MIZ024-030-036-041-
042.

&&

UPDATE...MB
NEAR TERM...SMD
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...MB
Hazardous weather outlook, Feb 24, 7:06 AM EST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
706 AM EST Sun Feb 24 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-251215-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
706 AM EST Sun Feb 24 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Mixed precipitation will transition to widespread snow and
blowing snow due to region-wide very strong winds, with blizzard
conditions expected for most areas of northern Michigan. Please
see the latest winter weather headlines for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Some residual snow and blowing snow may continue to bring some
travel difficulties Monday morning.

There is the potential for ice jams to develop on area rivers.
Flooding may occur upstream from any ice jams that develop.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall and ice amounts to the
National Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Feb 24, 9:03 AM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
903 AM EST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 W SAULT STE. MARIE    46.49N 84.40W
02/24/2019  M3.4 INCH        CHIPPEWA           MI   CO-OP OBSERVER

            24 HR TOTAL AT CO-OP STATION SSMM4 - SAULT
            STE. MARIE.

&&
Local storm report, Feb 24, 9:04 AM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
904 AM EST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZING RAIN    1 NW WATERS             44.91N 84.72W
02/24/2019  M0.13 INCH       OTSEGO             MI   OFFICIAL NWS OBS

            12 HR TOTAL.

&&
Local storm report, Feb 24, 9:55 AM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
955 AM EST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FREEZING RAIN    3 SW MCBAIN             44.17N 85.25W
02/24/2019  M0.13 INCH       MISSAUKEE          MI   TRAINED SPOTTER

            12 HR TOTAL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 blizzard, 1 high wind. Local standard time, as filed.

Blizzard, Chippewa

When
February 24, 2:00 PM EST to February 25, 6:00 AM EST
Where
Chippewa forecast zone
Reported by
ASOS

Blizzard, Mackinac

When
February 24, 2:00 PM EST to February 25, 6:00 AM EST
Where
Mackinac forecast zone
Reported by
AWOS

Blizzard, Emmet

When
February 24, 2:00 PM EST to February 25, 6:00 AM EST
Where
Emmet forecast zone
Reported by
ASOS
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Blizzard, Cheboygan

When
February 24, 2:00 PM EST to February 25, 6:00 AM EST
Where
Cheboygan forecast zone
Reported by
AWOS
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Blizzard, Charlevoix

When
February 24, 2:00 PM EST to February 25, 6:00 AM EST
Where
Charlevoix forecast zone
Reported by
AWOS

Blizzard, Leelanau

When
February 24, 2:00 PM EST to February 25, 6:00 AM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Blizzard, Antrim

When
February 24, 2:00 PM EST to February 25, 6:00 AM EST
Where
Antrim forecast zone
Property damage
$3,000
Reported by
AWOS
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Blizzard, Otsego

When
February 24, 2:00 PM EST to February 25, 6:00 AM EST
Where
Otsego forecast zone
Property damage
$5,000
Reported by
NWS Employee
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Blizzard, Montmorency

When
February 24, 2:00 PM EST to February 25, 6:00 AM EST
Where
Montmorency forecast zone
Reported by
NWS Employee
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Blizzard, Benzie

When
February 24, 2:00 PM EST to February 25, 6:00 AM EST
Where
Benzie forecast zone
Reported by
AWOS
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Blizzard, Grand Traverse

When
February 24, 2:00 PM EST to February 25, 6:00 AM EST
Where
Grand Traverse forecast zone
Property damage
$6,000
Reported by
ASOS
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Blizzard, Kalkaska

When
February 24, 2:00 PM EST to February 25, 6:00 AM EST
Where
Kalkaska forecast zone
Reported by
Law Enforcement
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Blizzard, Crawford

When
February 24, 2:00 PM EST to February 25, 6:00 AM EST
Where
Crawford forecast zone
Reported by
NWS Employee
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Blizzard, Oscoda

When
February 24, 2:00 PM EST to February 25, 6:00 AM EST
Where
Oscoda forecast zone
Reported by
Law Enforcement
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Blizzard, Manistee

When
February 24, 2:00 PM EST to February 25, 6:00 AM EST
Where
Manistee forecast zone
Reported by
AWOS
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Blizzard, Wexford

When
February 24, 2:00 PM EST to February 25, 6:00 AM EST
Where
Wexford forecast zone
Reported by
AWOS
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Blizzard, Missaukee

When
February 24, 2:00 PM EST to February 25, 6:00 AM EST
Where
Missaukee forecast zone
Reported by
Emergency Manager
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Blizzard, Roscommon

When
February 24, 2:00 PM EST to February 25, 6:00 AM EST
Where
Roscommon forecast zone
Reported by
ASOS
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

High Wind, Iosco

When
February 24, 2:00 PM EST to February 25, 3:00 AM EST
Where
Iosco forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811472, 811473, 811474, 811475, 811476, 811478, 811479, 811480, 811481, 811482, 811483, 811484, 811485, 811486, 811487, 811488, 811489, 811490, 811491.